Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 263, NWS Dodge City, KS

September 10, 2015Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2015, 4:17 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 4:17 PM MDT (22:17 UTC)
Expired
Sep 10, 2015, 5:00 PM MDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:25 PM MDTHAIL 116 Nnw Manter, KS
Sep 10, 4:30 PM MDTHAIL 0.8814 Nnw Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3533 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS53 KDDC 102217
SVRDDC
KSC075-187-102300-
/O.NEW.KDDC.SV.W.0263.150910T2217Z-150910T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHERN STANTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 600 PM CDT/500 PM MDT/

* AT 517 PM CDT/417 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 11
  MILES NORTHWEST OF JOHNSON CITY...MOVING EAST AT 15 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN HAMILTON AND NORTHERN STANTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3764 10198 3781 10194 3781 10154 3755 10157
TIME...MOT...LOC 2217Z 280DEG 15KT 3771 10186 

HAIL...1.00IN
WIND...70MPH

$$

GERARD
1 follow-up statement
801 
WWUS53 KDDC 102243
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT THU SEP 10 2015

KSC075-187-102300-
/O.CON.KDDC.SV.W.0263.000000T0000Z-150910T2300Z/
HAMILTON KS-STANTON KS-
543 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR SOUTHEASTERN HAMILTON AND NORTHERN STANTON
COUNTIES...

AT 541 PM CDT/441 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
NORTH OF JOHNSON CITY...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN HAMILTON AND NORTHERN STANTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3764 10198 3781 10194 3781 10154 3755 10157
TIME...MOT...LOC 2241Z 284DEG 13KT 3768 10179 

HAIL...0.88IN
WIND...60MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:06 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 10, 2:06 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
306 PM CDT THU SEP 10 2015

...Updated long term section...

.SYNOPSIS...
ISSUED AT 305 PM CDT THU SEP 10 2015

An upper level longwave trough is centered over the Great Lakes
with a shortwave moving around its periphery and currently moving
into the Northern High Plains around 18Z. Meanwhile, a ridge of
high pressure is located above the western United States with
Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC
RAOB this morning shows upper levels above 500mb being dry above
western Kansas. Modest moisture is found below this level to
around 700 mb where another dry layer is found. The surface was
almost saturated as 60 degree dewpoints found across the majority
of western Kansas. As of 18Z this afternoon, a trough of low
pressure was positioned along the KS/CO border with a cold front
spreading across southern Nebraska and northern Kansas.

&&

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 139 PM CDT THU SEP 10 2015

A surface cold front currently along the KS/NE border will
continue to slide south this afternoon approaching northern
portions of the CWA late this afternoon. There will be enough lift
and moisture along this cold front for thunderstorms to form late
this afternoon through tonight. With CAPE values above 2000 J/kg
and 0-6 shear above 40 knots, some of these storms will be capable
of becoming severe with large hail and damaging winds being the
main concern. Especially across north central into central Kansas
late this afternoon into this evening. An isolated tornado or two
will also be possible, mainly across north central and central
Kansas. Storms look to first develop across north central Kansas
late this afternoon then spread eastward along the front as the
evening and overnight progresses. Additional storms may also form
ahead of this front across portions of the CWA. Check out our
latest forecast for more information on timing and location. Winds
will generally be from the south ahead of the cold front shifting
to more of a northeasterly direction behind the front. Chances of
thunderstorms continue through midnight then decrease from north
to south as the night progresses. Thunderstorm chances will be
confined along the KS/OK border around sunset then quickly
diminish by late morning. Cloudiness then decreases from north to
south as the day progresses as high pressure builds into the area.
As for temperatures, lows tonight look to range from the mid 50s
across west central Kansas to lower 60s across south central
Kansas. Much cooler temperatures are anticipated tomorrow with
highs only reaching into the mid 70s.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 305 PM CDT THU SEP 10 2015

This weekend into early next week looks dry across western Kansas
as as an upper level low digs into the western United States and
an upper level ridge sits above the western United States.
Meanwhile, a dome of high pressure at the surface will continue to
build across western Kansas Friday night into Saturday then slide
east of the area Sunday into early next week. Lee troughing looks
to redevelop by Saturday shifting winds back to a southerly
direction. Skies above the CWA looks to be mostly clear with the
exception of Friday night into Saturday morning as mid level
moisture moves in from the north increasing cloud cover across
central and north central Kansas. Models then suggest an upper
level longwave trough digging into the western United States mid
week into late week. This system looks to push the upper level
ridge of high pressure towards the east. Western Kansas looks to
remain dry during this time frame, however, southerly wind speeds
will increase in intensity as a trough of low pressure strengthens
across eastern Colorado. Cloud cover may also increase
periodically in the mid to upper levels of the atmosphere. As for
temperatures, highs Saturday look to only reach into the mid to
upper 70s then slowly increase each afternoon with highs reaching
to around 90s degrees by Monday and continue into the remainder of
the week. Lows in the 50s are anticipated Friday and Saturday
morning with lows in the 60s returning by Sunday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1220 PM CDT THU SEP 10 2015

VFR conditions will prevail this afternoon across the TAF sites
with a few mid clouds found in between the terminals. A cold
front will move south through the TAF sites this evening
increasing thunderstorm chances and bringing brief periods of MVFR
to IFR conditions. This cold front will also shift the winds,
which will start out from the south around 15 knots with higher
gusts to the northeast at 10-12 knots after fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  74  54  76 /  40  20  10  10
GCK  58  74  54  79 /  20  10  10  10
EHA  59  72  56  80 /  30  20  10  10
LBL  60  75  56  80 /  40  20  10  10
HYS  57  74  52  77 /  50  10  10  10
P28  63  76  55  75 /  70  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Hovorka_42
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Sep 10, 2:18 AM MDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU SEP 10 2015

KSZ030-031-043>046-061>066-074>081-084>090-110830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

HAZARDS WEATHER RISK...

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:48 AM MDTSpecial Weather StatementDDCNess42 min
Sep 10, 5:13 AM MDTSpecial Weather StatementDDCHodgeman47 min
Sep 10, 4:26 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott49 min
Sep 10, 4:49 PM MDTSpecial Weather StatementDDCGrant41 min
Sep 10, 4:58 PM MDTSevere Thunderstorm WarningDDCStanton47 min
Sep 10, 5:13 PM MDTSpecial Weather StatementDDCEllis47 min
Sep 10, 5:19 PM MDTSpecial Weather StatementDDCFinney41 min
Sep 10, 5:36 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens54 min
Sep 10, 5:42 PM MDTSevere Thunderstorm WarningDDCNess48 min
Sep 10, 5:46 PM MDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.